Skin Care Guide HOME
Medical Guide Written by Internationally Recognized Dermatologists.
Skin Care Guide - International Edition
Skin Care Guide About Us Skin Care Glossary and Images NEW Skin Care Guide Network Skin Care/Dermatology Articles Site Map

Skin Care - Physicians' Site      

 

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

Toxic epidermal necrolysis

Toxic epidermal necrolysis (TEN) can be viewed as a severe form of erythema multiforme.
Typically a reaction to a drug, the skin becomes erythematous, with marked tenderness.
As the disease evolves, blisters and sheets of desquamation develop. The blisters rupture easily.
Mucous membranes are frequently involved.
There is an associated pyrexia and malaise.
Nikolsky sign is positive.

Treatment:

  • Stop the drug! These patients are best managed in a burn unit, as expert nursing and control of infection is required.
  • There is no specific treatment, although some patients have been treated with high dose glucocorticoids. A concern with high dose glucocorticoids is lack of proven efficacy, and evidence of a systemic infection may well be masked by such therapy.
  • Mortality rate exceeds 50%.
toxic epidermal necrolysis


Back to Skin Care Glossary - T Index   |   Back to Skin Care Glossary Index